menu ☰
menu ˟

The clinical features of drug-induced liver injury observed through liver biopsy: focus on ...

25 Jun 2012

Background/Aims

Accurate diagnosis of drug-induced liver injury (DILI) is difficult without considering the possibility of underlying diseases, especially autoimmune hepatitis (AIH). We investigated the clinical patterns in patients with a history of medication, liver-function abnormalities, and in whom liver biopsy was conducted, focusing on accompaniment by AIH.

Methods

The clinical, serologic, and histologic findings of 29 patients were compared and analyzed. The patients were aged 46.2±12.8 years (mean±SD), and 72.4% of patient were female. The most common symptom and causal drug were jaundice (58.6%) and herbal medications (55.2%), respectively.

Results

Aspartate aminotransferase (AST), alanine aminotransferase, total bilirubin, alkaline phosphatase, and γ-glutamyl transpeptidase levels were 662.2±574.8 U/L, 905.4±794.9 U/L, 12.9±10.8 mg/dL, 195.8±123.3 U/L, and 255.3±280.8 U/L, respectively. According to serologic and histologic findings, 21 cases were diagnosed with DILI and 8 with AIH. The AIH group exhibited significantly higher AST levels (537.1±519.1 vs. 1043.3±600.5 U/L), globulin levels (2.7±0.4 vs. 3.3±0.5 g/dL), and prothrombin time (12.9±2.4 vs. 15.2±3.9 s; P<0.05). Antinuclear antibody was positive in 7 of 21 cases of DILI and all 8 cases of AIH (P=0.002). The simplified AIH score was 3.7±0.9 in the DILI group and 6.5±0.9 in the AIH group (P<0.001).

Conclusions

Accurate diagnosis is necessary for patients with a history of medication and visits for liver-function abnormalities; in particular, the possibility of AIH should be considered.

Click here to view the full article which appeared in Clinical and Molecular Hepatlogy